Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 63, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2008, 4:21 PM CDT for Dickey County, North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2008, 4:21 PM CDT (21:21 UTC)
- Expired
- Jun 14, 2008, 5:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 79 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:50 PM CDT | TSTM WND GST 60 | 5 Ne Guelph, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 142121 SVRBIS NDC021-142215- /O.NEW.KBIS.SV.W.0063.080614T2121Z-080614T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 421 PM CDT SAT JUN 14 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 515 PM CDT * AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MONANGO...OR 52 MILES SOUTH OF JAMESTOWN...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FULLERTON BY 435 PM CDT... 6 MILES NORTH OF GUELPH BY 450 PM CDT... OAKES AND 6 MILES NORTH OF LUDDEN BY 455 PM CDT... SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. FOR YOUR PROTECTION...MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTH DAKOTA. LAT...LON 4626 9803 4595 9803 4608 9877 4625 9873 TIME...MOT...LOC 2121Z 279DEG 37KT 4615 9861 $$ LEBLANG
2 follow-up statements
000
WWUS53 KBIS 142155
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT SAT JUN 14 2008
NDC021-142215-
/O.CON.KBIS.SV.W.0063.000000T0000Z-080614T2215Z/
DICKEY ND-
455 PM CDT SAT JUN 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN DICKEY COUNTY...
AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR OAKES...OR 57 MILES SOUTH OF VALLEY CITY...MOVING EAST
AT 43 MPH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTH DAKOTA.
LAT...LON 4595 9803 4604 9849 4626 9803 4602 9803
4602 9804 4601 9803
TIME...MOT...LOC 2155Z 279DEG 37KT 4609 9811
$$
LEBLANG000
WWUS53 KBIS 142210
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
510 PM CDT SAT JUN 14 2008
NDC021-142220-
/O.EXP.KBIS.SV.W.0063.000000T0000Z-080614T2215Z/
DICKEY ND-
510 PM CDT SAT JUN 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKEY COUNTY
WILL EXPIRE AT 515 PM CDT/415 PM MDT/...
THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTH DAKOTA.
LAT...LON 4595 9803 4604 9849 4626 9803 4602 9803
4602 9804 4601 9803
TIME...MOT...LOC 2210Z 279DEG 37KT 4606 9789
$$
LEBLANGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:24 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 14, 1:24 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 124 PM CDT SAT JUN 14 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN FORECAST CONCERN IN THE SHORT TERM IS THE THREAT FOR ORGANIZED SEVERE WEATHER OVER CENTRAL AND EASTERN PORTIONS OF NORTH DAKOTA TODAY. ANOTHER UPPER LEVEL LOW AND ITS SURFACE REFLECTION ARE CURRENTLY PUSHING EAST THROUGH SOUTHERN SASKATCHEWAN. A WEAK COLD FRONT/SURFACE TROUGH TRAILS TO THE SOUTHWEST INTO WESTERN AND CENTRAL MONTANA. RADAR RETURNS SHOW DEVELOPING SHOWERS AND THUNDERSTORMS IN NORTHEASTERN MONTANA. MODELS CONTINUE TO INDICATE THAT MODERATE INSTABILITY WILL BE IN PLACES AS THIS DISTURBANCE APPROACHES THE AREA. COLD AIR IS STILL IN PLACE ALOFT WITH 500MB TEMPERATURES NEAR -15C THIS MORNING AND THE BISMARCK SOUNDING INDICATED STEEP LAPSE RATES IN PLACE. MODERATE CAPE IN THE RANGE OF 1000 TO 2000 J/KG WILL BE IN PLACE ACROSS CENTRAL AND EASTERN NORTH DAKOTA WITH LIFTED INDEX VALUES IN THE -2 TO -4 CELSIUS RANGE. DRYING IN THE LOW LEVELS WILL MODIFY THE SOUNDINGS ACROSS THE STATE INTO AN INVERTED V PROFILE. THUS WE EXPECT THAT THE MAIN SEVERE WEATHER THREAT TODAY WILL BE DAMAGING WINDS ESPECIALLY ACROSS THE NORTHERN...CENTRAL AND INTO EASTERN PORTIONS OF THE STATE. ISOLATED SEVERE STORMS POSSIBLE ACROSS NORTHWESTERN PORTIONS OF THE STATE AS THE GLASGOW SOUNDING INDICATED NEAR 1000 J/KG OF CAPE AND NEGATIVE LIS POSSIBLE THIS AFTERNOON. FOR THESE REASONS THE STORM PREDICTION CENTER PLACES CENTRAL AND EASTERN PORTIONS OF THE STATE IN THE SLIGHT RISK CATEGORY FOR SEVERE WEATHER. AFTER THE TROUGH/COLD FRONT PASSES THROUGH THE STATE...A SLIGHT COOL DOWN IS EXPECTED TOMORROW WITH ANOTHER ROUND OF GARDEN VARIETY SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AS A DISTURBANCE ROTATES AROUND THE EXITING UPPER LEVEL LOW. SUNDAY NIGHT RIDGING STARTS TO BUILD BACK INTO THE REGION AND 500MB HEIGHTS REBOUND QUICKLY BY MONDAY. AFTER SUNDAY EXPECT AVERAGE TO SLIGHTLY ABOVE AVERAGE HIGHS AND A DRY FORECAST THROUGH TUESDAY NIGHT. .LONG TERM...WEDNESDAY THROUGH SATURDAY... THE UPPER LEVEL RIDGE FORECAST OVER THE CENTRAL CONUS IS HELD IN CHECK THIS COMING WEEK AS CONTINUES SHORT WAVES BEING EJECTED FROM A PACIFIC NORTHWEST UPPER TROUGH/CLOSED LOW EFFECTIVELY FLATTEN SAID RIDGE. THESE SHORTWAVES WILL ALSO BRING SLIGHT CHANCES FOR THUNDER WED THROUGH SATURDAY TO OUR LOCAL AREA. THE RIDGE DOES HOWEVER INCREASE THICKNESS VALUES ENOUGH WHERE WE WILL SEE NEAR TO SLIGHTLY ABOVE SEASONAL TEMPERATURES ACROSS WEST/CENTRAL ND...RANGING FROM THE UPPER 70S TO LOW/MID 80S. LONG RANGE MODELS INDICATE THIS SCENARIO WILL CONTINUE INTO NEXT WEEKEND. && .AVIATION... AN UNSTABLE ATMOSPHERE AND A DYNAMIC MID/UPPER LEVEL DISTURBANCE WILL BRING GOOD CHANCES FOR THUNDERSTORMS TO WEST AND CENTRAL ND THIS EARLY AFTERNOON AND EARLY EVENING. SOME STORMS WILL BE STRONG TO SEVERE WITH LOCALLY GUSTY WINDS AND MARGINAL SEVERE HAIL. CIGS AND VIS IN HEAVIER TSRA MAY FALL TO MVFR CONDITIONS...PERHAPS BRIEF IFR CONDITIONS AS WELL. SHRA AND TSRA WILL DIMINISH AROUND AND AFTER SUNSET (2-4Z). A COLD FRONT MOVING SOUTH FROM SOUTH CENTRAL CANADA AFTER MIDNIGHT WILL BRING AN AREA OF MVFR CIGS TO MAINLY PARTS OF NORTH CENTRAL ND AROUND 5-11Z (MOT)...POSSIBLY PUSHING AS FAR SOUTH AS BIS AND JMS AROUND 10-12Z. LOW CIGS SHOULD QUICKLY LIFT/DISSIPATE BY MID MORNING SUNDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/NH
Hazardous weather outlook, Jun 14, 4:55 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 455 AM CDT SAT JUN 14 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 455 AM CDT SAT JUN 14 2008 /355 AM MDT SAT JUN 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL AND EASTERN PORTIONS OF THE REGION THIS AFTERNOON. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ROUGHLY ALONG AND EAST OF A MINOT TO BISMARCK LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK. KJB
In the hours before
Local storm report, Jun 14, 3:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 8 SSE FORTUNA 48.81N 103.69W
06/14/2008 E0.75 INCH DIVIDE ND TRAINED SPOTTER
ALSO STRONG WINDS - HAIL COVERING GROUND
0245 PM TSTM WND GST 9 WSW FORTUNA 48.86N 103.96W
06/14/2008 E60 MPH DIVIDE ND TRAINED SPOTTER
PEA SIZED HAIL COVERING GROUND
&&
DDLocal storm report, Jun 14, 3:39 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 10 NNW ROSS 48.44N 102.63W
06/14/2008 E1.00 INCH MOUNTRAIL ND TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL LASTED FOR 10 MINUTES.
&&
NHEINERTLocal storm report, Jun 14, 3:48 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL STANLEY 48.32N 102.39W
06/14/2008 M1.00 INCH MOUNTRAIL ND TRAINED SPOTTER
WIND WAS ESTIMATED AT 50 MPH.
&&
NHEINERTLocal storm report, Jun 14, 4:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST STANLEY 48.32N 102.39W
06/14/2008 E60 MPH MOUNTRAIL ND BROADCAST MEDIA
ALSO PEA TO DIME SIZED HAIL
&&
DDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:08 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 67 min |
| Jun 14, 2:16 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 59 min |
| Jun 14, 3:00 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 60 min |
| Jun 14, 3:03 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 12 min |
| Jun 14, 3:13 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Williams | 62 min |
| Jun 14, 4:02 PM CDT | Severe Thunderstorm Warning | BIS | Burke, McLean, Mountrail, Renville, Ward | 58 min |
| Jun 14, 4:50 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, McLean, Renville, Sheridan, Ward | 55 min |
| Jun 14, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean | 45 min |
| Jun 14, 5:33 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette, Sheridan, Wells | 57 min |
| Jun 14, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.